aClinique de Médecine Interne et Maladies Infectieuses, Hôpital Haut-Léveque, Centre Hospitalier Universitaire de Bordeaux, 33604 Pessac, France; and bGroupe d'Epidemiologie Clinique du Sida en Aquitaine, Université Victor Segalen Bordeaux 2, 33076 Bordeaux, France.
Received: 26 July 2000;
revised: 13 September 2000; accepted: 25 September 2000.
HIV-related lipodystrophy syndrome consists of an intriguing redistribution of body fat, often in association with glucidolipidic disorders [1–4]. The pathophysiological mechanism(s) for these events remains unclear, and a causal link to a specific drug or class of drugs is uncertain. Lipodystrophy syndrome is a frequent complication of HIV infection treatment with protease inhibitors (PI) [1,3,5,6]. Although inconclusive, recent reports have implied that several nucleoside reverse transcriptase inhibitors (NRTI) [7,8] or even the duration of viral suppression may be implicated in this syndrome. To the best of our knowledge, no data have been published on the lipodystrophy syndrome induced by a non-NRTI (NNRTI). We report six cases of lipodystrophy characterized by breast hypertrophy (BH) in HIV patients treated with highly active antiretroviral therapy (HAART) including an NNRTI such as efavirenz (Table 1).
In 1996 HAART was started (stavudine, lamivudine and saquinavir) in a 43-year-old HIV-infected woman. From 1996 to 1999, the patient received several HAART regimens because of HIV load and CD4 cell count fluctuations, stavudine-related paraesthesia and abacavir-related skin allergy. A lipodystrophy syndrome appeared with lipoatrophy of the arms and legs and central fat accumulation, but without BH. Three weeks after modifying HAART by introducing efavirenz, the patient complained of a sensation of breast fullness associated with BH, and a very rapid two-size increase of brassiere size. The HIV-RNA load and CD4 cell count were approximately 376 copies/ml and 224/mm3(14.5%), respectively. Efavirenz was not stopped and her breast size stabilized.
Antiretroviral therapy in a 55-year-old HIV-infected women consisted of stavudine, lamivudine and nelfinavir. Several adverse effects were observed with PI (diarrhoea with nelfinavir, then nephritis with indinavir). The PI was replaced by nevirapine in 1998 and one month later hepatic cytolysis appeared (aspartate aminotransferase 142 lU/l and alanine aminotransferase 225 lU/l). The plasma HIV load remained at less than 50 copies/ml and the CD4 cell count was less than 70/mm3(5%). Triple therapy combinipg stavudine, lamivudine and efavirenz was begun. One month later, the patient described a marked increase in her breast size (more than two brassiere sizes). The treatment was continued, BH regressed slightly then stabilized 4 months after the start of efavirenz.
In a 51-year-old HIV-infected man, viral load was less than 50 copies/ml in 1998. The patient had facial lipoatrophy accompanied by slight lipodystrophy of the arms and legs. In 1999, the patient complained of digestive symptoms suspected to be induced by indinavir. PI was replaced by efavirenz. After 6 months of treatment, signs of lipodystrophy had stabilized and the digestive disorders had disappeared. The patient complained of pain in the right breast with an increase of volume. Hormone evaluation was normal. Antiretroviral therapy was maintained.
In a 43-year-old HIV-infected man, treatment was begun in 1996 by zidovudine then replaced by stavudine because of anaemia. The CD4 cell count was 286/mm3(13.6%) and HIV-RNA load was less than 500 copies/ml. In 1998, after several HAART regimens with PI, lipodystrophy syndrome appeared with severe fat wasting of the face and limbs. Indinavir was then replaced by efavirenz. Signs of lipoatrophy were stable for 2 months. During the third month, the patient experienced swelling of the external side of the right breast, non-painful, palpable, soft, unattached and suggestive of a developed breast or fat. The lesion was not readily visible but could be discerned with oblique lighting. The therapy was not modified.
In a 52-year-old HIV-infected man, several HAART regimens with PI were prescribed in 1996. During 1998, facial lipoatrophy and central fat accumulation, suspected to be induced by the antiretroviral triple therapy, appeared progressively. In early 1999, indinavir was replaced by efavirenz because the patient complained of lipodystrophy. In January 2000, several weeks after starting efavirenz, the patient noted pain associated with progressive hypertrophy of the right breast, which became readily visible within a few weeks.
In a 49-year-old HIV-infected man, first-line antiretroviral therapy with zidovudine accompanied by didanosine was started in 1995. In 1997, triple therapy was begun, lipodystrophy appeared in January 1999, with fat wasting of the arms, legs and face. In 1999, treatment was changed to efavirenz, ritonavir and amprenavir. Lipodystrophy remained stable. In May 2000, painful swelling of the right breast occurred suddenly and was associated with a modification of the lipodystrophy syndrome. Breast pain decreased spontaneously within a few weeks but BH persisted.
The six HIV-infected patients (four men and two women) described had been treated with HAART including PI when different clinical signs of lipodystrophy appeared, but BH developed after the introduction of efavirenz. Biological data were normal and hormone evaluations showed no abnormality capable of explaining BH in men or in women. BH was always painful. BH occurred 1–6 months after starting efavirenz. Patient 2 described a partial regression of the BH. In all cases, treatment was continued and no other signs of lipodystrophy developed. Among the 330 patients followed in our unit, 258 received at least three antiretroviral agents, and 74 efavirenz-containing regimens, corresponding to 28.7% of the HIV-positive patients treated with HAART including efavirenz. Among the latter, 8.1% experienced breast enlargement. Delavirdine for patients 1 and 6, and nevirapine for patient 2, had been taken before efavirenz. Patient 2 suffered a hepatitis flare after taking nevirapine for 1 month. Patient 6 showed no signs of lipodystrophy after 18 months of therapy with delavirdine, but its responsibility for BH cannot be excluded as a drug family effect remains possible.
BH is usually associated with the increased production of oestrogens or decreased levels of androgens . Various known disorders and drugs may cause BH [7,9,10]. Isolated reports suggest that PI may promote BH in women [7,11–15] or in men [16–18]. The estimated prevalence of BH with PI ranges from 1 to 13% in the literature . To the best of our knowledge, no case lipodystrophy has been described with NNRTI, particularly with efavirenz. Long-term follow-up of HIV-infected patients treated with HAART including NRTI, NNRTI and PI is needed.
1. Carr A, Samaras K, Burton S. et al. A syndrome of peripheral lipodystrophy, hyperlipidaemia and insulin resistance in patients receiving HIV protease inhibitors.
AIDS 1998, 12: F51 –F58.
2. Walli R, Herford O, Michl GM. et al. Treatment with protease inhibitor associated with peripheral insulin resistance and impaired oral glucose tolerance in HIV-1 infected patients.
AIDS 1998, 12: F167 –F173.
3. Carr A, Samaras K, Thorisdottir A, Kaufmann GR, Chisholm DJ, Cooper DA. Diagnosis, prediction, and natural course of HIV-1 protease inhibitor-associated lipodystrophy, hyperlipidaemia, and diabetes mellitus: a cohort study.
Lancet 1999, 353: 2093 –2099.
4. Martinez E, Conget I, Lozano L, Casamitjana R, Gatell JM. Reversion of metabolic abnormalities after switching from HIV-1 protease inhibitors to nevirapine.
AIDS 1999, 13: 805 –810.
5. Lo JC, Mulligan K, Tai VW, Algren H, Schambelan M. `Buffalo hump’ in men with HIV infection.
Lancet 1998, 351: 867 –870.
6. Miller KD, Jones E, Yanovski JA, Shankar R, Feurerstein Y, Fallon I. Visceral abdominal-fat accumulation associated with use of indinavir.
Lancet 1998, 351: 871 –875.
7. Gervasoni C, Ridolfo AL, Trifiro G. et al. Redistribution of body fat in HIV-infected women undergoing combined antiretroviral therapy.
AIDS 1999, 13: 465 –471.
8. Madge S, Kinloch-Deloes S, Tyrer M, Johnson MA. Lipodystrophy in patients naive to protease inhibitors.
AIDS 1999, 13: 735 –737.
9. Sanchez-Chapado M, Angulo JC. Leydig cell tumor in a man with human immunodeficiency virus.
Scand J Urol Nephrol 1995, 29: 357 –360.
10. Braunstein GD. Gynecomastia.
N Engl J Med 1993, 328: 490 –495.
11. Green L, Wysowski DK, Fourcroy IL. Gynecomastia and breast cancer during finasteride therapy.
N Engl J Med 1996, 335: 823. 823.
12. Lui A, Karter D, Turett G. Another case of breast hypertrophy in a patient treated with indinavir.
Clin Infect Dis 1998, 26: 1482. 1482.
13. Dong K, Bausserman LL, Flynn MM. et al. Changes in body habits and serum lipid abnormalities in HIV-positive women on highly active antiretroviral therapy (HAART).
J Acquir Immune Defic Syndr Hum Retrovirol 1999, 21: 107 –113.
14. Herry I, Bernard L, de Truchis P, Peronne C. Hypertrophy of the breasts in a patient treated with indinavir.
Clin Infect Dis 1998, 26: 1482. 1482.
15. Lui A, Karter D, Turett G. Another case of breast hypertrophy in a patient treated with indinavir.
Clin Infect Dis 1998, 26: 1482. 1482.
16. Lioni A, Mavroidi N, Georgiu U. et al. True gynecomastia and not adipose tissue deposition in 3 HIV(+) patients under triple antiretroviral regimen: a known adverse affect? [Abstract P160].
AIDS 1998, 12 (Suppl. 4) : S56. S56.
17. Schurmann D, Bergmann F, Ehrenstein T, Padberg J. Gynecomastia in a male patient during protease inhibitor treatment for acute HIV disease.
AIDS 1998, 12: 2232 –2233.
18. Toma E, Therrien R. Gynecomastia during indinavir antiretroviral therapy in HIV infection.
AIDS 1998, 12: 681 –682.
19. Safrin S, Grunfeld C. Fat redistribution and metabolic changes in patients with HIV infection.
AIDS 1999, 13: 2493 –2505.